Glasgow-Blatchford vs Rockall score in upper GI bleeding
The Glasgow-Blatchford score and the Rockall score are the two best-known risk scores for upper gastrointestinal bleeding, but they answer different questions. Glasgow-Blatchford predicts who needs treatment; Rockall predicts who may die. Here is how they are built, when each can be scored, and how they compared head to head.
What each score predicts
The Glasgow-Blatchford score and the Rockall score were built for different outcomes, which explains most of the difference in how they behave. Rockall and colleagues derived their score in Gut in 1996 from 4,185 cases of acute upper gastrointestinal haemorrhage across the UK in 1993, and tested it in 1,625 more in 1994, with death as the outcome. They found age, shock, comorbidity, endoscopic diagnosis, major stigmata of recent haemorrhage and rebleeding to be independent predictors of mortality. Blatchford, Murray and Blatchford derived their score in The Lancet in 2000 from 1,748 patients, with need for treatment as the outcome: blood transfusion, endoscopic or surgical intervention, rebleeding or death. So Rockall answers how likely a patient is to die, and Glasgow-Blatchford answers how likely they are to need a hospital intervention, which is the question that decides whether someone can go home. A patient can be low risk on one and not the other.
How the Rockall score is calculated
The Rockall score has five items: three clinical ones available at presentation and two that need an endoscopy. Age scores 0 under 60, 1 from 60 to 79 and 2 at 80 or over. Shock scores 0 with a pulse of 100 or less and systolic blood pressure of 100 mmHg or more, 1 for a pulse over 100 with a systolic pressure of 100 or more, and 2 for a systolic pressure under 100. Comorbidity scores 2 for ischaemic heart disease, cardiac failure or another major illness, and 3 for renal failure, liver failure or disseminated malignancy. These three give the pre-endoscopy (admission) Rockall score, 0 to 7. After endoscopy, diagnosis adds 0 for a Mallory-Weiss tear or no lesion, 1 for any other diagnosis and 2 for upper GI malignancy, and stigmata of recent haemorrhage add 2 for blood in the upper GI tract, an adherent clot or a visible or spurting vessel. The full Rockall score runs from 0 to 11.
| Rockall item | 0 | 1 | 2 | 3 |
|---|---|---|---|---|
| Age | Under 60 | 60–79 | 80 or over | — |
| Shock | Pulse ≤100, SBP ≥100 | Pulse >100, SBP ≥100 | SBP <100 | — |
| Comorbidity | None major | — | Ischaemic heart disease, cardiac failure, other major | Renal failure, liver failure, disseminated malignancy |
| Diagnosis (endoscopy) | Mallory-Weiss, no lesion | All other diagnoses | Upper GI malignancy | — |
| Stigmata (endoscopy) | None or dark spot | — | Blood, adherent clot, visible or spurting vessel | — |
Before or after endoscopy
The Glasgow-Blatchford score can be completed at the front door, while the full Rockall score has to wait for endoscopy. Glasgow-Blatchford uses only the admission hemoglobin and blood urea, pulse, systolic blood pressure, melena, syncope, and a history of liver disease or cardiac failure, all known within minutes of arrival and a set of bloods. That is why it is used for the decision the emergency department has to make first: whether the patient needs admission and urgent endoscopy at all. The admission Rockall score is also available early, but it was built to predict death, not need for treatment, and leaves out hemoglobin and urea; hemoglobin was among the factors not represented in Rockall's final model. In the original study, Rockall's score identified 15% of all cases at presentation, and 26% after endoscopy, as at low risk of rebleeding and negligible risk of death, possibly suitable for early discharge. The full Rockall score is mostly used after endoscopy, for prognosis and audit.
Which score performed better?
In the largest head-to-head study, the Glasgow-Blatchford score was clearly best at predicting intervention or death, while neither it nor Rockall was best at predicting death alone. Stanley and colleagues enrolled 3,012 consecutive patients at six hospitals on four continents (BMJ, 2017). For the composite of transfusion, endoscopic treatment, interventional radiology, surgery or 30-day death, the area under the ROC curve was 0.86 for Glasgow-Blatchford, against 0.70 for the full Rockall score, 0.66 for the admission Rockall score, 0.69 for PNED and 0.68 for AIMS65. A Glasgow-Blatchford score of 1 or less was the best threshold for survival without intervention, with a sensitivity of 98.6%. For 30-day mortality, AIMS65 and PNED did best at 0.77, the admission Rockall score reached 0.72, and Glasgow-Blatchford only 0.64. Optimal thresholds for predicting death were 4 or more on admission Rockall and 5 or more on full Rockall. No score predicted rebleeding or length of stay well.
Worked examples
Two patients show how the scores line up. A 72-year-old man with ischaemic heart disease presents with melena, a pulse of 105, systolic pressure of 105 mmHg, hemoglobin 11.0 g/dL and urea 9.0 mmol/L (BUN 25 mg/dL). Glasgow-Blatchford gives 3 for urea, 3 for hemoglobin, 1 for blood pressure, 1 for pulse and 1 for melena, a total of 9, above the 7 that best predicted endoscopic treatment in 2017. His admission Rockall score is 1 for age, 1 for shock and 2 for heart disease, a total of 4, the 2017 threshold for predicting death. If endoscopy then shows a duodenal ulcer with a visible vessel, his full Rockall score becomes 4 + 1 + 2 = 7. A 25-year-old woman with a small haematemesis after repeated vomiting, normal pulse and blood pressure, hemoglobin 13.0 g/dL and urea 5.0 mmol/L scores 0 on Glasgow-Blatchford and 0 on admission Rockall; a Mallory-Weiss tear with no stigmata keeps her full Rockall at 0.
Check the first patient in the Glasgow-Blatchford calculator, which accepts urea in mmol/L or BUN in mg/dL.
Questions
Which score do guidelines use to decide on discharge?
The Glasgow-Blatchford score. The 2019 international consensus and the 2021 ACG guideline suggest a score of 0 to 1 to identify very-low-risk patients who may be discharged with outpatient follow-up.
What is the pre-endoscopy Rockall score?
The admission, or clinical, Rockall score uses only age, shock and comorbidity, for 0 to 7 points. In the 2017 international study, 4 or more was the best threshold for predicting death.
Why does Rockall leave out hemoglobin and urea?
Rockall's model was built to predict death, and hemoglobin was not represented in its final 1996 model. Glasgow-Blatchford was built to predict need for treatment, where hemoglobin and urea are strong predictors.
Do these scores apply to variceal bleeding?
Glasgow-Blatchford counts liver disease as a risk marker, but the 2019 consensus and ACG guidance that use it address nonvariceal and ulcer bleeding. Severity of the underlying cirrhosis is graded separately, for example with the Child-Pugh score, and early warning scores such as NEWS2 track deterioration on the ward.
Can AskMed compare GI bleeding guidelines?
Yes. AskMed answers from guidelines such as ACG and the international consensus, citing each claim; it does not give doses. It is on the App Store and Google Play, or use it on the web.
Sources
- Rockall TA, Logan RF, Devlin HB, Northfield TC. Risk assessment after acute upper gastrointestinal haemorrhage. Gut. 1996;38(3):316–321. doi:10.1136/gut.38.3.316
- Blatchford O, Murray WR, Blatchford M. A risk score to predict need for treatment for upper-gastrointestinal haemorrhage. Lancet. 2000;356(9238):1318–1321. doi:10.1016/S0140-6736(00)02816-6
- Stanley AJ, Laine L, Dalton HR, et al. Comparison of risk scoring systems for patients presenting with upper gastrointestinal bleeding: international multicentre prospective study. BMJ. 2017;356:i6432. doi:10.1136/bmj.i6432
- Barkun AN, Almadi M, Kuipers EJ, et al. Management of nonvariceal upper gastrointestinal bleeding: guideline recommendations from the International Consensus Group. Ann Intern Med. 2019;171(11):805–822. doi:10.7326/M19-1795
- Laine L, Barkun AN, Saltzman JR, Martel M, Leontiadis GI. ACG clinical guideline: upper gastrointestinal and ulcer bleeding. Am J Gastroenterol. 2021;116(5):899–917. doi:10.14309/ajg.0000000000001245
